Georgia, 2013

Flash Flood and Damaging Wind in Georgia, July 9, 2013

July 9, 2013 · NWS FFC · 2 events in 2 counties and zones

The overall pattern had shifted by the 9th with an upper high over the Southern Plains, a weak trough over New England and the Mid-Atlantic, and a weakness over the Bahamas. With the trough to the north, a shortwave was able to push into the Southeast during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The overall pattern had shifted by the 9th with an upper high over the Southern Plains, a weak trough over New England and the Mid-Atlantic, and a weakness over the Bahamas. With the trough to the north, a shortwave was able to push into the Southeast during the afternoon. The deep moisture plume continued in place, and so showers and thunderstorms developed again in the afternoon. One thunderstorm led to isolated flash flooding, and another became severe with several trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 2:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 2:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT TUE JUL 9 2013

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE STATE THIS AFTERNOON. THE MAIN AREA OF SHOWERS APPEAR TO
BE FORMING ALONG A BOUNDARY ASSOCIATED WITH THE OLD MOISTURE PLUME
THAT WAS OVER THE REGION FOR THE PAST WEEK. THERE IS NOT AS MUCH
TROPICAL MOISTURE IN THE ATMOSPHERE SO THESE SHOWER ARE NOT PUMPING OUT
AS MUCH PRECIP AS WE HAVE SEEN AS OF LATE. THESE SHOWERS ARE MORE
DIURNALLY DRIVEN ALSO AND SHOULD BEGIN TO DIMINISH BY 03-05Z. THE
CURRENT FORECAST MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM
SHOWING A WEAK BERMUDA LIKE RIDGE OVER THE SOUTHEASTERN STATES...AND
THE WEAK BOUNDARY STAYING FAIRLY STATIONARY THROUGH WEDNESDAY
NIGHT. WITH INSTABILITIES PEEKING AROUND 18Z... SHOULD SEE MORE
SCATTERED DIURNALLY DRIVEN CONVECTION AGAIN WEDNESDAY AFTERNOON
AND EVENING. MODEL QPF NUMBERS ARE SHOWING AROUND 0.25 TO 0.50
INCH OF ADDITIONAL PRECIP ACROSS THE AREA THROUGH THE SHORT
TERM... WITH ISOLATED HIGHER AMOUNTS LIKELY UNDER THE STRONGER
AFTERNOON AND EVENING STORMS.

01

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST. LONG RANGE
MODELS CONTINUE TO SHOW A FRONTAL BOUNDARY SAGGING INTO NORTH GA
LATE ON THURSDAY THEN STALLING ACROSS CENTRAL GA ON FRIDAY. EXPECT
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT... WITH FLOODING BEING THE MAIN THREAT DUE TO GROUNDS
BEING ALREADY VERY SATURATED. THERE IS MUCH UNCERTAINTY IN THE
MODELS ON JUST WHAT AFFECT THIS FRONTAL SYSTEM AND TRAILING RIDGE
OF HIGH PRESSURE WILL HAVE ON T.S. CHANTAL THAT IS FORECASTED TO
MOVE NORTH AND JUST EAST OF FLORIDA OVER THE WEEKEND. ALL INTERESTS
IN GA ARE ADVISED TO MONITOR THE FORECAST FOR T.S. CHANTAL OVER
THE WEEKEND. /39

PREV LONG TERM DISCUSSION... /ISSUED 332 AM EDT TUE JUL 9 2013/

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BROAD 500MB RIDGE ACROSS THE EASTERN THIRD OF THE US WILL BEGIN TO
DIG SOUTH ACROSS THE SE STATES ON THURSDAY AND SHOULD CONTINUE ALONG
THE EASTERN SEABOARD THROUGH THE WEEKEND.

AT THE SURFACE...A FRONTAL BOUNDARY STRETCHING FROM THE THE EASTERN
GREAT LAKES BACK THROUGH THE MID MISSISSIPPI RIVER VALLEY WILL BEGIN
TO SINK SOUTHWARD ACROSS THE AREA LATE THURSDAY INTO FRIDAY. THE
WEAK FRONT SHOULD BECOME STATIONARY ACROSS CENTRAL/SOUTHERN AREAS OF
THE CWFA THROUGH EARLY SATURDAY BEFORE WASHING OUT BY EARLY SUNDAY.

EXPECT CONVECTION TO FOCUS ALONG AND AHEAD OF THE FRONTAL BOUNDARY
FOR THE LATTER PART OF THE WEEK. FOR THURSDAY...THE BEST CHANCE OF
POPS SHOULD BE IN NORTHERN GA...JUST ALONG AND AHEAD OF THE FRONT.
THE CONVECTION SHOULD SHIFT SOUTH ACROSS ON FRIDAY ACROSS THE
CENTRAL AND SOUTHERN CWFA.

WITH THE LONG-WAVE TROUGH ACROSS THE REGION THROUGH THE
WEEKEND...TEMPS ARE EXPECTED AT OR SLIGHTLY BELOW NORMAL FOR THIS
TIME OF YEAR.

FORECAST FOR EARLY NEXT WEEK WILL DEPEND HEAVILY UPON WHERE CHANTAL
TRACKS. IF THE CURRENT TRACK HOLDS...THERE IS POTENTIAL FOR
ADDITIONAL HEAVY RAINFALL ACROSS PORTIONS OF GA. PLEASE REFER TO THE
LATEST TRACK FORECASTS ISSUED BY THE NHC.

NLISTEMAA

&&

.AVIATION...
/ISSUED AT 232 PM EDT TUE JUL 9 2013/
18Z UPDATE...
SHOWERS AND ISOLATED THUNDERSTORMS POPPING UP ACROSS THE AREA
THEY SHOULD STAY LIGHT TO MODERATE AS THERE IS NOT AT MUCH
MOISTURE TO WORK WITH AS IN THE PAST FEW DAYS. CEILINGS ARE VFR
AND SHOULD STY THERE THROUGH 06-08Z EXPECTING SOME MVFR CEILINGS
OVER NIGHT THEN BACK TO VFR LATE WED MORNING. WINDS SHOULD STAY
MAINLY OUT OF THE W TO SW IN THE 5-10KT RANGE. VSBYS SHOULD ALSO
STAY IN THE VFR TO MVFR RANGE.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  89  71  85 /  50  60  40  60
ATLANTA         73  88  71  85 /  50  60  40  60
BLAIRSVILLE     68  84  67  82 /  50  60  50  60
CARTERSVILLE    71  89  71  87 /  50  60  50  60
COLUMBUS        74  90  72  87 /  30  40  30  60
GAINESVILLE     72  87  70  85 /  50  60  40  60
MACON           73  91  72  88 /  30  40  30  60
ROME            72  89  71  88 /  40  60  50  60
PEACHTREE CITY  71  88  70  86 /  40  50  40  60
VIDALIA         73  92  72  89 /  30  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....39
AVIATION...01
Hazardous weather outlook, Jul 9, 1:18 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT TUE JUL 9 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
218 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AMPLE MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE STATE THIS AFTERNOON AND EVENING. THE
GROUND IS SATURATED AND ADDITIONAL HEAVY RAIN COULD LEAD TO FLOODING
OR FLASH FLOODING. RESIDENTS ARE URGED NOT TO LET THEIR GUARD DOWN
DURING THIS PROLONGED CONVECTIVE LOCALLY HEAVY RAINFALL PERIOD.

WEATHER HAZARDS EXPECTED...

PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL THIS AFTERNOON AND
EVENING MAY LEAD TO ADDITIONAL FLASH FLOODING AND RIVER FLOODING.
RAINFALL AMOUNTS AVERAGING AROUND HALF AN INCH CAN BE EXPECTED
ACROSS THE AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WHILE THIS
AMOUNT OF RAIN IS NOT PARTICULARLY HIGH... SOILS ARE EXTREMELY
SATURATED AND RIVER LEVELS ARE HIGH...THUS IT WILL NOT TAKE MUCH TO
PRODUCE ADDITIONAL FLOODING.

THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING AND WIND GUSTS TO
UP TO 40 MPH. WITH SATURATED SOILS...IT WILL NOT TAKE MUCH WIND TO
DOWN TREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ALTHOUGH THE RAINFALL THROUGH THE WEEK AND INTO THIS WEEKEND WILL
NOT BE AS PROLONGED OR WIDESPREAD AS WHAT WE SAW LAST WEEK...THERE
WILL STILL BE PERIODS OF MODERATE TO HEAVY RAINFALL IN SHOWERS AND
THUNDERSTORMS. THIS IS ESPECIALLY THE CASE THURSDAY AND FRIDAY AS
A FRONT MOVES INTO THE STATE. NORTH GEORGIA WILL AGAIN HAVE THE
BEST CHANCES FOR ADDITIONAL RAINFALL AND THERE IS SOME CONCERN
THAT ACCUMULATING HIGH RAINFALL TOTALS MAY LEAD TO MORE
SIGNIFICANT FLOODING ACROSS THE AREA. PERSONS PLANNING OUTDOOR
ACTIVITIES FOR THE NEXT SEVERAL DAYS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 9, 4:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT TUE JUL 9 2013

GAZ015-016-023-092230-
544 PM EDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WHITE...LUMPKIN AND HALL COUNTIES UNTIL 630 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLERMONT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE...LUMPKIN AND HALL COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MOSSY CREEK...CLERMONT AND GARLAND.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3452 8364 3451 8365 3445 8362 3435 8373
      3450 8396 3459 8371
TIME...MOT...LOC 2144Z 056DEG 9KT 3450 8375

The radar

The Atlanta radar (KFFC), 55 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carroll

When
July 9, 6:00 PM EST to 7:15 PM EST
Where
Carroll County, 2.24 mi W of Plowshare to 0.99 mi WSW of Plowshare
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.550, -85.119

The Carroll County emergency manager reported the Buffalo Creek came out of its banks and flooded a portion of a road around 5 miles south of Carrollton.

Thunderstorm Wind, Clarke

When
July 9, 9:45 PM EST to 9:50 PM EST
Where
Clarke County, 1.41 mi ENE of Athens to 0.55 mi W of Winterville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.956, -83.357

The Clarke County Emergency Manager reported that at least 10 trees were blown down on the east side of Athens. One tree and several power poles fell on a house.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467838, 467868.